Alert archive / California / Wind Advisories in 2024

Wind Advisory 30, NWS Eureka, CA

December 19, 2024Del Norte County, Humboldt County, California

NWS Eureka, CA issued this wind advisory at Dec 19, 2024, 1:38 PM PST for Del Norte County, Humboldt County, California. It took effect at Dec 20, 2024, 6:00 PM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 19, 2024, 1:38 PM PST (21:38 UTC)
In effect from
Dec 20, 2024, 6:00 PM PST
Expired
Dec 21, 2024, 9:06 AM PST
In force
15 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2024-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2024-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

983 
WWUS76 KEKA 192138
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
138 PM PST Thu Dec 19 2024

CAZ102-104>106-200545-
/O.NEW.KEKA.WI.Y.0030.241221T0200Z-241221T1800Z/
Del Norte Interior-Southwestern Humboldt-Northern Humboldt
Interior-Southern Humboldt Interior-
138 PM PST Thu Dec 19 2024

...WIND ADVISORY IN EFFECT FROM 6 PM FRIDAY TO 10 AM PST SATURDAY...

* WHAT...Southeast winds 30 to 40 mph with gusts around 55 mph 
  expected.

* WHERE...Humboldt Interior, Del Norte Interior, and Southwestern 
  Humboldt.

* WHEN...From 6 PM Friday to 10 AM PST Saturday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

DS
4 follow-up statements
870 
WWUS76 KEKA 200616
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1016 PM PST Thu Dec 19 2024

CAZ102-104>106-201530-
/O.CON.KEKA.WI.Y.0030.241221T0200Z-241221T1800Z/
Del Norte Interior-Southwestern Humboldt-Northern Humboldt
Interior-Southern Humboldt Interior-
1016 PM PST Thu Dec 19 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM FRIDAY TO 10 AM PST 
SATURDAY...

* WHAT...Southeast winds 30 to 40 mph with gusts around 55 mph 
  expected.

* WHERE...Humboldt Interior, Del Norte Interior, and Southwestern 
  Humboldt.

* WHEN...From 6 PM Friday to 10 AM PST Saturday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

DS
471 
WWUS76 KEKA 201530
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
730 AM PST Fri Dec 20 2024

CAZ102-104>106-202330-
/O.CON.KEKA.WI.Y.0030.241221T0200Z-241221T1800Z/
Del Norte Interior-Southwestern Humboldt-Northern Humboldt
Interior-Southern Humboldt Interior-
730 AM PST Fri Dec 20 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 10 AM 
PST SATURDAY...

* WHAT...Southeast winds 30 to 40 mph with gusts around 55 mph 
  expected.

* WHERE...Humboldt Interior, Del Norte Interior, and Southwestern 
  Humboldt.

* WHEN...From 6 PM this evening to 10 AM PST Saturday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

MKK
407 
WWUS76 KEKA 201650
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
850 AM PST Fri Dec 20 2024

CAZ101-210100-
/O.EXB.KEKA.WI.Y.0030.241221T1000Z-241221T1600Z/
Coastal Del Norte-
850 AM PST Fri Dec 20 2024

...WIND ADVISORY IN EFFECT FROM 2 AM TO 8 AM PST SATURDAY...

* WHAT...South winds 25 to 30 mph with gusts up to 50 mph expected.

* WHERE...Del Norte Coast.

* WHEN...From 2 AM to 8 AM PST Saturday.

* IMPACTS...Wind gusts will be particularly strong along exposed 
  coastal headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CAZ102-104>106-210100-
/O.CON.KEKA.WI.Y.0030.241221T0200Z-241221T1800Z/
Del Norte Interior-Southwestern Humboldt-Northern Humboldt
Interior-Southern Humboldt Interior-
850 AM PST Fri Dec 20 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 10 AM 
PST SATURDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Humboldt Interior, Del Norte Interior, and Southwestern 
  Humboldt.

* WHEN...From 6 PM this evening to 10 AM PST Saturday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

DS
306 
WWUS76 KEKA 211706
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
906 AM PST Sat Dec 21 2024

CAZ102-104>106-211815-
/O.CAN.KEKA.WI.Y.0030.000000T0000Z-241221T1800Z/
Del Norte Interior-Southwestern Humboldt-Northern Humboldt
Interior-Southern Humboldt Interior-
906 AM PST Sat Dec 21 2024

...WIND ADVISORY IS CANCELLED...

The threat has ended.

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

ZVS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this wind advisory went out at Dec 19, 5:45 AM PST, 7 hours 53 minutes earlier.

Area forecast discussion, Dec 19, 5:45 AM PST, 7 hours 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
545 AM PST Thu Dec 19 2024

.SYNOPSIS...Mild and calmer conditions will continue today before a
strong frontal system brings heavy rain and strong southerly winds
to the area Friday night into Saturday. Additional atmospheric river
storms are expected to arrive in quick succession into next week.

&&

.DISCUSSION...Patchy fog developed overnight in inland interior
valleys beneath weak high pressure subsidence. Coverage has been
less consistent along the coast but skies remain clear enough for
further development. Milder temperatures expected again today with
highs in the upper 50's and low 60's, but might be dampened slightly
along coastal areas and interior Trinity County where stratus
struggles to dissipate. The first of increasingly more impactful
atmospheric river events will begin with a weak frontal boundary
clipping northern Del Norte County this evening. Very light drizzle
is possible with remaining surface moisture, but HREF probabilities
continue to diminish.

More significant impacts are still on track to begin late Friday
afternoon into early Saturday morning as a stronger system advances
on the region beneath a digging upper shortwave. Initial warm
frontal rainfall is forecast to be light and showery on Friday
afternoon, with most near term models showing <0.10 inches.

Wind impacts will be of greatest concern with this storm as
southerly winds increase through the day before a strong cold front
and LL jet slam into the north coast Friday night. Model guidance
continues to show a 55-65KT jet making landfall with the AR
overnight into early Saturday. Surface winds are forecast to
approach 30 to 40 mph along coastal areas and elevated terrain in
the coast ranges, especially in Humboldt and Del Norte Counties. A
bit of model uncertainty is still apparent with ECMWF resolving a
weaker front, although a Wind Advisory is still possible for higher
elevations and Crescent City.

Rainfall totals will likely amount to 0.50 to 1.0 inches with
locally higher amounts in Del Norte and areas in the King Range
- not enough for any major rises in rivers. Southeasterly flow will
keep rainfall on the lower end of these totals in the coastal
plains. Model soundings continue to indicate the possibility for
weak convective showers offshore Saturday afternoon; isolated
heavier downpours are therefore possible on the coast in the wake of
this front.

As mentioned in the previous discussion, this will mark the
beginning of a series of atmospheric rivers impacting the PNW this
weekend into next week. Model guidance shows a similarly oriented
front approaching Sunday afternoon, with additional 0.5 to 1.25
inches of rainfall and gusty southerly winds. After a brief break,
the training system arriving Monday night into Tuesday looks
potentially more impactful with heavier rainfall possible. Each
successive storm will enable swifter response from rivers - CNRFC
ensembles are showing several rivers (including Mad River in Arcata,
Eel River at Fernbridge and the Russian River at Hopland) have 40-
60% chance of reaching at least action/monitor stage by Wednesday.

&&

.AVIATION...Mostly calm winds for the coastal terminals (KCEC/KACV)
overnight with flight categories in IFR/LIFR and unsettled
conditions being represented by clear sky conditions and
intermittent low vertical vis/FEW. Light southerly winds are
expected at the coastal terminals with improving flight categories
as ceilings rise and visibility improves by the early afternoon.
KACV may have a more variable wind pattern in the late afternoon,
according to GFS. KCEC may see some drizzle by the afternoon,
bringing visibility down along with flight categories to IFR for a
few hours. A warm front is due by late Friday night into Saturday
early morning hours, expect showers overnight into Saturday.
Otherwise, KUKI has had persistent LIFR conditions with low vertical
visibility expected to last well into Thursday morning hours.
Improvements will be seen by the afternoon at KUKI. /EYS

&&

.MARINE...A long period WNW swell has filled in overnight, and has
become the dominant wave group as the mid period swell fades. A
small craft advisory is out for all area waters as wave height and
period have met the threshold which could ease by the afternoon as
the fresh swell eases a bit. A lull in winds will be short as the
first of a parade of strong frontal systems begin to impact the
region Friday. This will create periods of strong southerly winds
and generate large, long period westerly swells this weekend and
through next week.

Winds increase slightly today with a weak, clipping front. Only a
small portion of the far outers may reach 20 kts. Gale conditions
look are possible as early as Friday morning. Southerly winds will
continue to strengthen through Saturday morning. Wind gusts may near
or reach 50kts along a strong frontal boundary, currently modeled
from late Friday through Saturday morning, but the timing may shift
a bit. Winds will quickly subside behind the front, likely late
Saturday. A large, long period westerly swell will build later
Saturday behind the front, in the 17 to 20 ft range.

&&

.BEACH HAZARDS...A long period WNW swell will continue to fill into
the waters, becoming the dominant wave group as an existing mid
period westerly swell subsides. This will create a moderate risk for
sneaker waters from early Thursday morning, with a lingering threat
through Friday.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Beach Hazards Statement through Friday afternoon for CAZ101-
     103-104-109.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory from noon Friday to 4 AM PST Saturday
     for PZZ450.

     Small Craft Advisory from 9 AM to 11 PM PST Friday for
     PZZ455.

     Gale Warning from 11 PM Friday to 8 AM PST Saturday for
     PZZ455.

     Small Craft Advisory from 3 AM to 6 AM PST Friday for
     PZZ470.

     Gale Warning from 6 AM Friday to 8 AM PST Saturday for
     PZZ470.

     Small Craft Advisory from 3 AM to 6 PM PST Friday for
     PZZ475.

     Gale Warning from 6 PM Friday to 8 AM PST Saturday for
     PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 2:39 AM PSTGale WarningEKA54 hr
Dec 19, 2:39 AM PSTSmall Craft AdvisoryEKA3 hr
Dec 19, 5:16 AM PSTSmall Craft AdvisoryEKA10 hr

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.